Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 112, NWS Dodge City, KS

June 17, 2010Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 17, 2010, 7:44 PM CDT for Ellis County, Trego County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2010, 7:44 PM CDT (00:44 UTC)
Expired
Jun 17, 2010, 8:45 PM CDT
In force
61 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 5:32 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2010-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2010-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3192 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:43 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Jun 17, 2:43 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
243 PM CDT THU JUN 17 2010

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS AND
COLD FRONT POSITION INTO SATURDAY MAINLY FROM SYRACUSE TO GARDEN
CITY TO LACROSSE AND NORTH.

THE UPPER LEVEL SHORTWAVE TROUGH WILL CONTINUE TO MOVE ACROSS THE
NORTHERN PLAINS TONIGHT PUSHING A COLD FRONT TO NEAR SYRACUSE TO
HAYS THIS EVENING. A DRYLINE WAS ALSO PUSHING INTO FAR SOUTHWEST
KANSAS FROM SYRACUSE TO NEAR ELKHART AND WILL MOVE EAST TOWARD
GARDEN CITY AND LIBERAL BY EVENING BEFORE RETREATING BACK WEST
OVERNIGHT. THE BEST CHANCE FOR A FEW THUNDERSTORMS WILL BE ALONG THE
COLD FRONT IN THE NORTH FA LATE THIS AFTERNOON TO ABOUT MIDNIGHT
TONIGHT. SHEAR PROFILE WITH 70KTS AT 250MB COULD SUPPORT SOME LARGE
HAIL INITIALLY AND STRONG OUTFLOW WINDS, THAT IS IF STORMS CAN GET
GOING AND BREAK THE WARM MID LEVEL CAP. CURRENTLY SOME TCU NEAR
SCOTT CITY. WILL CONTINUE WITH SLIGHT POPS NORTH.

BY FRIDAY MORNING THE COLD FRONT IS FORECAST TO BE FROM NEAR HAYS TO
SYRACUSE THEN PUSH SLIGHTLY NORTH AS MID LEVEL HEIGHTS RISE AS THE
NORTHERN BRANCH WAVE MOVES IN THE UPPER MIDWEST. AGAIN SURFACE
CONVERGENCE ALONG THE COLD FRONT COULD HELP BREAK THE CAP LOCALLY
FOR SOME THUNDERSTORMS FROM LATE AFTERNOON AND EVENING FROM SYRACUSE
TO NEAR GARDEN CITY TO LARNED AND NORTH. JET LEVEL WINDS AROUND
50KTS COULD AGAIN HELP SUPPORT A FEW SEVERE THUNDERSTORMS. THE NAM
MODEL SUPPORTS AN MCS BY AROUND MIDNIGHT FRIDAY NIGHT INTO EARLY
SATURDAY MORNING WHILE THE GFS MODEL HAS LITTLE TO NO POPS.

FOR SATURDAY THE COLD FRONT AGAIN IS FORECAST TO BE FROM NEAR
SYRACUSE TO LARNED. MORE SCATTERED THUNDERSTORMS COULD FORM AGAIN
FROM SYRACUSE TO LARNED AND NORTH BY LATE AFTERNOON AND WILL
CONTINUE WITH SMALL POPS NORTH. UPPER LEVEL RIDGING INTO THE PLAINS
WILL HELP TO WEAKEN THE WINDS ALOFT, HOWEVER 50KTS ARE STILL
FORECAST AT 200MB WITH AROUND 1000 TO 1500 J/KG CAPES. IF STORMS
CAN BREAK THE CAP A FEW COULD BE LOCALLY SEVERE.

FOR TEMPS LOOK FOR LOW 60S WEST TO LOW 70S EAST TONIGHT WITH SOUTH
TO SOUTHWEST WINDS OF 10 TO 15 MPH AFTER DARK. HIGHS ON FRIDAY LOOK
TO BE FROM THE UPPER 90S NORTH AROUND HAYS TO AROUND 100 FAR
SOUTHWEST. THE WARMEST TEMPS WILL BE WEST OF THE DRYLINE DEPENDING
ON FAR EAST IT GETS POSSIBLY FROM GARDEN CITY TO LIBERAL. FOR FRIDAY
NIGHT LOOK FOR OVERNIGHT LOWS IN THE MID TO UPPER 60S TO THE LOWER
70S IN THE EAST FA. FOR SATURDAY HIGHS LOOK FOR HIGHS AGAIN SIMILAR
TO FRIDAY.

DAYS 3-7...

UPPER TROF ESTABLISHES ITSELF OVER THE WRN CONUS THIS WEEKEND AND
THEN BEGINS TO SLOWLY RETROGRADE/REDEVELOP FURTHER WEST TOWARDS THE
MIDDLE OF NEXT WEEK. MODELS THIS MORNING DO HOWEVER DISAGREE ON
EXACT LOCATION AND STRENGTH OF THIS UPPER TROF EARLY NEXT WEEK BUT
EVEN GIVEN THESE DISCREPANCIES THEY ALL CONTINUE TO SUPPORT A HOT
AND MAINLY DRY FORECAST FOR SW KS. AS SEVERAL UPPER WAVES MOVE OUT
OF THE BASE OF THIS TROF AND INTO THE NRN PLAINS LATE THIS WEEKEND
AND NEXT WEEK A COLD FRONT WILL PERIODICALLY DROP INTO SW KS BRIEFLY
BEFORE RETURNING BACK NORTH. WARM MID LVL TEMPS WILL HURT CHANCES
FOR PCPN LATE THIS WEEKEND AND EARLY NEXT WEEK AS THIS SFC BOUNDARY
MOVES INTO OUR CWA SO AT THIS TIME DO NOT ANTICIPATE RAISING POPS
THAT A CURRENTLY IN THE GRIDS.

AS FOR TEMPS...BASED ON THE 85H-7H TEMP TRENDS OVER THE WEEKEND INTO
EARLY NEXT WEEK THE PREVIOUS FORECAST STILL LOOKS ON TRACK. DID BUMP
TEMPS UP A COUPLE OF DEGREES ON SUNDAY AND MONDAY BASED ON THE NEW
85H TEMPS FROM THE GFS AND ECMWF.

&&

.AVIATION...

COLD FRONT WAS PAST GLD EARLIER THIS MORNING WITH THE  RUC13/NAM12
DOING A DECENT JOB ON ITS LOCATION AS OF 15Z. THESE MODELS HOWEVER
DO DISAGREE JUST HOW FAR SOUTH THIS FRONT WILL MOVE BEFORE IT STALLS
OUT LATE TODAY. AT THIS TIME WILL GO WITH COMPROMISE BETWEEN THESE
TWO SO BY LATE DAY WOULD EXPECT TO SEE THE FRONT ROUGHLY FROM HYS TO
NEAR GCK. THIS FRONT WILL REMAIN NEARLY STATIONARY OVERNIGHT. 12Z
NAM PROGGED SOUNDINGS SHOWING WHAT MOISTURE THERE IS ABOVE 060 AND
MAINLY LOCATED IN THE HYS AREA SO VFR CONDITION ARE ANTICIPATED OVER
THE NEXT 24 HOURS. GIVEN THE INSTAB AT HYS AT 00Z FRI WILL ALSO GO
AHEAD INSERT A SHORT PERIOD OF VCTS IN THE TAFS TOWARDS SUNSET.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  99  69  98 /   0   0   0  10
GCK  64 100  67  99 /   0   0   0  10
EHA  63 100  66 100 /   0   0   0  10
LBL  65 101  69 100 /   0   0   0  10
HYS  68  97  68  95 /  20  20  20  20
P28  73  98  73  99 /   0   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/18/18
Hazardous weather outlook, Jun 17, 4:26 AM CDT, 15 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
426 AM CDT THU JUN 17 2010

KSZ030-031-043>046-061>066-074>081-084>090-180930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
426 AM CDT THU JUN 17 2010 /326 AM MDT THU JUN 17 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP THIS EVENING ALONG A WEAK COLD
FRONT NEAR INTERSTATE 70. ANY THUNDERSTORM THAT DOES FORM COULD
PRODUCE GUSTY WINDS AND BRIEF HEAVY RAINFALL. A DRYLINE WILL
ADVANCE EASTWARD TO NEAR A LINE FROM HILL CITY TO LIBERAL THIS
AFTERNOON. RELATIVE HUMIDITY VALUES WILL DROP TO 10 TO 15
PERCENT WEST OF THE DRYLINE, AND OUTDOOR BURNING IS DISCOURAGED

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS MAY DEVELOP AGAIN FRIDAY EVENING NEAR
INTERSTATE 70 IN TREGO AND ELLIS COUNTIES. A WEAK COLD FRONT MOVE
INTO NORTHERN KANSAS AGAIN ON WEDNESDAY, AND WIDELY SCATTERED
THUNDERSTORMS MAY DEVELOP LATE WEDNESDAY AFTERNOON AND EVENING NORTH
OF A LINE FROM LACROSSE TO DIGHTON. THE PRIMARY HAZARDS WITH THESE
THUNDERSTORMS WILL BE LIGHTNING AND GUSTY SURFACE WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

01

In the hours before

Special weather statement, Jun 17, 5:11 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
511 PM CDT THU JUN 17 2010

KSZ030-044-045-172300-
LANE-NESS-TREGO-
511 PM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANE...NORTHWESTERN
NESS AND TREGO COUNTIES...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF UTICA...MOVING NORTHEAST AT 10
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN NORTHEASTERN LANE...NORTHWESTERN NESS AND TREGO
COUNTIES...INCLUDING THE CITY OF TREGO CENTER...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3873 9964 3857 10023 3869 10033 3870 10016
      3904 10015 3909 10012 3910 9963
TIME...MOT...LOC 2211Z 238DEG 17KT 3874 10011

JJOHNSON
Local storm report, Jun 17, 6:06 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
606 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             5 E PENDENNIS           38.66N 100.23W
06/17/2010  E0.88 INCH       NESS               KS   PUBLIC

&&

DWOLFE
Special weather statement, Jun 17, 7:09 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
709 PM CDT THU JUN 17 2010

KSZ030-031-180100-
ELLIS-TREGO-
709 PM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR ELLIS AND SOUTHEASTERN TREGO
COUNTIES...

AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF CEDAR BLUFF...MOVING NORTHEAST AT
20 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN ELLIS AND SOUTHEASTERN TREGO COUNTIES...INCLUDING THE
CITY OF YOCEMENTO...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3912 9933 3891 9915 3869 9963 3884 9976
TIME...MOT...LOC 0009Z 235DEG 18KT 3882 9960

JJOHNSON
Special weather statement, Jun 17, 7:16 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
716 PM CDT THU JUN 17 2010

KSZ030-044-045-180100-
LANE-NESS-TREGO-
716 PM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANE...NORTHWESTERN
NESS AND SOUTHWESTERN TREGO COUNTIES...

AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PENDENNIS...MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN NORTHEASTERN LANE...NORTHWESTERN NESS AND SOUTHWESTERN
TREGO COUNTIES...INCLUDING THE CITY OF PENDENNIS...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3858 10015 3854 10037 3870 10048 3870 10016
      3870 10014
TIME...MOT...LOC 0016Z 239DEG 10KT 3867 10032

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:09 PM CDTSpecial Weather StatementDDCEllis51 min
Jun 17, 7:16 PM CDTSpecial Weather StatementDDCLane44 min
Jun 17, 7:54 PM CDTSpecial Weather StatementDDCLane51 min
Jun 17, 8:33 PM CDTSevere Thunderstorm WarningDDCEllis, Trego42 min
Jun 17, 8:44 PM CDTSpecial Weather StatementDDCTrego46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.